Journal of Symbolic Logic

Strictly positive measures on Boolean algebras

Mirna Džamonja and Grzegorz Plebanek

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We investigate strictly positive finitely additive measures on Boolean algebras and strictly positive Radon measures on compact zerodimensional spaces. The motivation is to find a combinatorial characterisation of Boolean algebras which carry a strictly positive finitely additive finite measure with some additional properties, such as separability or nonatomicity. A possible consistent characterisation for an algebra to carry a separable strictly positive measure was suggested by Talagrand in 1980, which is that the Stone space K of the algebra satisfies that its space M(K) of measures is weakly separable, equivalently that C(K) embeds into l. We show that there is a ZFC example of a Boolean algebra (so of a compact space) which satisfies this condition and does not support a separable strictly positive measure. However, we use this property as a tool in a proof which shows that under MA+\neg CH every atomless ccc Boolean algebra of size < 𝔠 carries a nonatomic strictly positive measure. Examples are given to show that this result does not hold in ZFC. Finally, we obtain a characterisation of Boolean algebras that carry a strictly positive nonatomic measure in terms of a chain condition, and we draw the conclusion that under MA+\neg CH every atomless ccc Boolean algebra satisfies this stronger chain condition.

Article information

Source
J. Symbolic Logic Volume 73, Issue 4 (2008), 1416-1432.

Dates
First available: 27 December 2008

Permanent link to this document
http://projecteuclid.org/euclid.jsl/1230396929

Digital Object Identifier
doi:10.2178/jsl/1230396929

Mathematical Reviews number (MathSciNet)
MR2467227

Zentralblatt MATH identifier
1158.03036

Subjects
Primary: Primary 03E75 28E15: Other connections with logic and set theory 54G20: Counterexamples

Keywords
strictly positive measure chain conditions

Citation

Džamonja, Mirna; Plebanek, Grzegorz. Strictly positive measures on Boolean algebras. Journal of Symbolic Logic 73 (2008), no. 4, 1416--1432. doi:10.2178/jsl/1230396929. http://projecteuclid.org/euclid.jsl/1230396929.


Export citation